texas urology group with locations in lewisville, carrollton, flower mound, dallas, fort worth metroplex
 
   
 
   

 

Ymedingenuityour Vision and Your Viagra

Every little boy is warned that masturbation may lead to blindness. Now we are warning adults who take Viagra, the new oral medication for the treatment of impotence, that taking the medication may result in visual disturbances. Thousands of men have been flocking to their doctors, hoping to obtain a prescription for Viagra. The drug has been found to be effective in 70% of the men that take the medication because of failures in the bedroom. After swallowing the pill one-hour before having sex, most men with impotence problems noted that their erections increased to near normal levels of performance. Some concerns have been raised about possible adverse effects that Viagra may have on vision. This article will discuss the safety and efficacy of Viagra and its impact on visual performance.

Some ophthalmologists have stated that a certain number of Viagra users had experienced temporary visual problems after taking the drug. Several clinical trials have shown that taking the medication especially at higher doses can cause some retinal dysfunction and affect the way a man sees for a number of hours after taking Viagra.

Viagra improves the blood flow to the penis, thereby enabling a more effective, persistent erection in many men with impotence. During sexual arousal, a chemical chain of events occurs that eventually results in relaxation of tiny muscles in the wall of the blood vessels within the penis. Blood flows into the penis and an erection occurs. Viagra works by blocking the effects of an enzyme, phosphodiesterase-5 (PDE-5) that eliminates the chemical responsible for the muscle relaxation. Because more of the relaxing agent is available, there is a more substantial, persistent erection.

A similar enzyme (PDE-6) is found in the retina. The retina is a think layer of tissue that lines the inside of the eye. When light rays enter the eye, chemical reactions occur within the retina which convert light energy into electrical impulses that are transmitted to the brain. Because Viagra blocks PDE-6, there are, in some individuals, temporary effects on visual perception and function.

Three percent of the test subjects reported seeing a "bluish color tinge" and/or had increased light sensitivity after taking Viagra at lower doses. The percentage increased substantially at higher dose levels. Some patients had temporary alteration of color vision.

At the present time there is no evidence that continued use of the drug produces any permanent changes in vision.

Patients with known retinal problems such as macular degeneration, diabetic retinopathy and retinitis pigmentosa should be particularly cautious. If men with these retinal diseases do take Viagra then they need to start at the lowest dose or 25 milligrams.

The bottom line on Viagra and vision is that the drug appears to cause mild and temporary visual disturbances. If any visual changes do occur, the men should seek consultation with an ophthalmologist.

[Top]

Content Copyright 2013 Neil Baum MD, Used with Permission

 

 

 

 

 

 

 

Quick navigation links:

What is a Urology Center | Urologist | Urology Conditions | Urology Services | Resources for Health | Contact Urology Center in North Texas | Sitemap | Home

Disclaimer:

The pictures displayed in www.TexasUrology.com are images of actual patients and employees who have consented to have their picture in this website.

MedIngenuity
Copyright © 2017 MedIngenuity, LLC
Web Design for Urology

 

 

 
     
 
     
texas urology conditions, urologist group with locations in flower mound, lewisville and carrollton - dallas fort worth urology group dr john fairbanks, texas urology services, urologist group with locations in flower mound, lewisville and carrollton - dallas fort worth urology group